Georgia, 2014

Flash Flooding in Georgia, June 24, 2014

June 24, 2014 · NWS CAE · 3 events in 1 county or zone

Slow moving thunderstorms over the CSRA caused flash flooding of streams and low lying areas closing a few roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Slow moving thunderstorms over the CSRA caused flash flooding of streams and low lying areas closing a few roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 24, 5:19 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 24, 5:19 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT TUE JUN 24 2014

.SYNOPSIS...
A SERIES OF WEAK FRONTAL BOUNDARIES AND UPPER IMPULSES ALONG WITH
A MOIST ATMOSPHERE WILL LEAD TO A GOOD CHANCES OF SHOWER AND
THUNDERSTORM COVERAGE THROUGH WEDNESDAY. SOME DRIER AIR WILL
ENTER THE REGION THURSDAY...REDUCING THUNDERSTORM COVERAGE. A
WEAK UPPER RIDGE WILL BUILD OVER THE REGION THIS WEEKEND INTO
EARLY NEXT WEEK...LEADING TO SLIGHTLY ABOVE NORMAL TEMPERATURES
AND SCATTERED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
RADAR INDICATES CONVECTION IN THE PROCESS OF DEVELOPING AND
INCREASING IN COVERAGE. A MOIST ATMOSPHERE AND THE APPROACH OF AN
UPPER IMPULSE WILL CONTRIBUTE TO GOOD COVERAGE OF SHOWER AND
THUNDERSTORM ACTIVITY THROUGH THIS EVENING. HIGH CHANCE TO LIKELY
POPS STILL SEEM OK THROUGH THE EVENING. GENERALLY MODERATE
INSTABILITIES PROJECTED. OVERALL SEVERE THREAT APPEARS MINIMAL.
ATMOSPHERIC MOISTURE IS CONTINUING TO INCREASE IN A S TO SW MID
AND UPPER FLOW. THOUGH STORM MOTION AROUND 10 KT EXPECTED...PRECIPITABLE
WATER VALUES 2 INCHES OR MORE WILL LEAD TO THREAT OF LOCALLY HEAVY
RAIN IN ANY TRAINING OR MERGING ECHOES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE AIRMASS BY WEDNESDAY AFTERNOON WILL ONLY BE WEAKLY/MODERATELY
UNSTABLE WITH A WEAK TROF PUSHING ACROSS THE REGION. WILL CONTINUE
TO EXPECT SOME SHOWER AND THUNDERSTORM ACTIVITY AND WILL KEEP
CHANCE POPS FROM LATE WEDNESDAY AFTERNOON INTO THE EARLY WEDNESDAY
EVENING. WEDNESDAY NIGHT THE TROF WILL SLIDE OFFSHORE WITH WEAK
HIGH PRESSURE AND SLIGHTLY DRIER AIR MOVING INTO THE REGION BEHIND
IT. DAYTIME HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER
90S WITH OVERNIGHT LOWS IN THE LOWER 70S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
SLIGHT POSITION AND INTENSITY DIFFERENCES FOR SUNDAY AND MONDAY.
WEAK HIGH PRESSURE WILL BE OVER THE REGION THURSDAY. ON FRIDAY A
FRONTAL BOUNDARY WILL STALL OUT ALONG THE COAST. THE FRONT WILL
BEGIN MOVING NORTHWARD ON FRIDAY WITH MOISTURE AND INSTABILITY
INCREASING ACROSS THE REGION. MOISTURE WILL CONTINUE INCREASING
ACROSS THE AREA THROUGH THE WEEKEND AS THE UPPER LEVEL RIDGE BUILDS
OVER THE EASTERN US AND A SERIES OF WEAK UPPER LEVEL DISTURBANCES
ROTATE THROUGH THE REGION. THIS WILL RETURN THE REGION TO THE
PATTERN OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH EARLY NEXT WEEK. WITH MODELS IN AGREEMENT HAVE
MADE FEW CHANGES THROUGH THE LONG TERM. HIGH TEMPERATURES WILL BE
ABOVE NORMAL IN THE MID 90S AND LOWS WILL HOLD IN THE LOWER 70S.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTIVE ACTIVITY. RADAR STILL
INDICATING AN INCREASE IN CONVECTIVE DEVELOPMENT. WILL EXPECT GOOD
COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH THIS EVENING.
FOR NOW...THINK VCTS GENERALLY APPROPRIATE...UNTIL CONFIDENCE OF
TSRA AFFECTING TAF SITES WARRANTS A TEMPO OR PREDOMINATE MENTION.
SOME STRATUS/FOG COULD BE POSSIBLE LATE TONIGHT AND EARLY WEDNESDAY
MORNING DUE TO MOIST LOW LEVELS AND RAIN COOLING. HOWEVER...WILL NOT
INCLUDE MENTION AT THIS TIME DUE TO POSSIBILITY OF LINGERING
CONVECTIVE DEBRIS CLOUD COVER ALONG WITH LOW LEVEL FLOW EXPECTED TO
BECOME SW TONIGHT...WHICH IS NOT ALWAYS THE MOST FAVORABLE DIRECTION
FOR STRATUS. LATER SHIFTS CAN INCLUDE IF/WHEN CONFIDENCE WARRANTS.
GOOD COVERAGE OF THUNDERSTORMS EXPECTED AGAIN WEDNESDAY...MAINLY
AFTER 18Z.

EXTENDED AVIATION OUTLOOK...LATE NIGHT/EARLY MORNING STRATUS/FOG
POSSIBLE AS WELL AS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 24, 4:31 AM EST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
531 AM EDT TUE JUN 24 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
531 AM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY.
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL
FOR LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 99 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Richmond

When
June 24, 8:00 PM EST to 9:15 PM EST
Where
Richmond County, 1.5 mi SSW of South Nellieville to 1.4 mi SSW of South Nellieville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.450, -82.010

Sheriff reported flash flooding on Olive and Cook Roads temporarily closing them.

Flash Flood, Richmond

When
June 24, 8:00 PM EST to 9:15 PM EST
Where
Richmond County, 2.31 mi W of Augusta Daniel Arpt to 2.55 mi W of Augusta Daniel Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.470, -82.070

Sheriff reported flash flooding on Wrightsboro and Jackson Roads temporarily closing them.

Flash Flood, Richmond

When
June 24, 8:15 PM EST to 9:15 PM EST
Where
Richmond County, 0.9 mi SE of Augusta to 1.15 mi ESE of Augusta
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.470, -81.960

Public reported flash flooding on Broad and 4th streets temporarily closing them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515218, 515219, 515221.